IJOHNS  Vol.4 No.3 , May 2015
Reversible Paclitaxel-Induced Bilateral Vocal Fold Paresis
ABSTRACT
Introduction: Chemotherapy is a rare cause of iatrogenic vocal fold dysfunction. It has been reported in three main classes of chemotherapy agents and often occurs during the treatment interval. We present a case of bilateral vocal cord paresis with delayed presentation after completion of chemotherapy. Methods: One case, managed with observation and serial exams, is presented. A review of previous case reports of chemotherapy-induced vocal cord paresis and possible mechanisms of injury was performed. Results: Patient improved both symptomatically and through objective findings over the one-year course of observation. Conclusion: Diagnosis of chemotherapy-induced vocal cord paresis is dependent on a thorough history and physical exam. Management is predicated in that the dysfunction is often dose dependent and reversible, necessitating both cessation of the offending agent and the knowledge that any treatment is likely needed for only a temporary time. Chemotherapy-induced vocal fold paresis should be in the differential for patients presenting with hoarseness, dysphonia, stridor and a positive chemotherapy history

Cite this paper
Hsu, J. and Tan-Geller, M. (2015) Reversible Paclitaxel-Induced Bilateral Vocal Fold Paresis. International Journal of Otolaryngology and Head & Neck Surgery, 4, 254-258. doi: 10.4236/ijohns.2015.43043.
References
[1]   Choi, B.S. and Robins, H.I. (2008) Reversible Paclitaxel-Induced Vocal Cord Paralysis with Later Recall with Vinorelbine. Cancer Chemotherapy and Pharmacology, 61, 345-346.
http://dx.doi.org/10.1007/s00280-007-0453-4

[2]   Benninger, M.S., Gillen, J.B. and Altman, J.S. (1998) Changing Etiology of Vocal Fold immobility. The Laryngoscope, 108, 1346-1350.
http://dx.doi.org/10.1097/00005537-199809000-00016

[3]   Lee, R.T., Oster, M.W., Balmaceda, C., Hesdorffer, C.S., Vahdat, L.T. and Papadopoulos, K.P. (1999) Bilateral Facial Nerve Palsy Secondary to the Administration of High-Dose Paclitaxel. Annals of Oncology, 10, 1245-1247.
http://dx.doi.org/10.1023/A:1008380800394

[4]   Lash, S.C., Williams, C.P.R., Marsh, C.S., Crithchley, C., Hodgkins, P.R. and MacKie, E.J. (2004) Acute Sixth-Nerve Palsy after Vincristine Therapy. Journal of American Association for Pediatric Ophthalmology and Strabismus, 8, 67-68.
http://dx.doi.org/10.1016/j.jaapos.2003.07.010

[5]   Abdul Latiff, Z., Azlin Kamal, N., Jahendran, J., Alias, H., See Goh, B., Zulkifli Syed Zakaria, S., et al. (2010) Vincristine-Induced Vocal Cord Palsy: Case Report and Review of the Literature. Journal Pediatric Hematology Oncology, 32, 407-410.
http://dx.doi.org/10.1097/MPH.0b013e3181e01584

[6]   Burns, B.V. and Shotton, J.C. (1998) Vocal Fold Palsy Following Vinca Alkaloid Treatment. The Journal of Laryngology and Otolaryngology, 112, 485-487.

[7]   Ahmed, A., Williams, D. and Nicholson, J. (2007) Vincristine-Induced Bilateral Vocal Cord Paralysis in Children. Pediatric Blood & Cancer, 48, 248.
http://dx.doi.org/10.1002/pbc.20850

[8]   Anghelescu, D., De Armendi, A.J., Thompson, J., Sillos, E.M.A., Pui, C.-H. and Sandlund, J. (2002) Vincristine-Induced Vocal Cord Paralysis in an Infant. Paediatric Anaesthesia, 12, 168-170.
http://dx.doi.org/10.1046/j.1460-9592.2002.00816.x

[9]   Bacon, L.C., Barnett, M.J. and Abou Mourad, Y.R. (2012) Vincristine-Induced Vocal Cord Paralysis in a Patient with Acute Lymphoblastic Leukemia. Annals of Hematology, 91, 971-972.
http://dx.doi.org/10.1007/s00277-011-1348-3

[10]   Miltenburg, N.C. and Boogerd, W. (2014) Chemotherapy-Induced Neuropathy: A Comprehensive Survey. Cancer Treatment Reviews, Published Online.
http://dx.doi.org/10.1016/j.ctrv.2014.04.004

[11]   Kuruvilla, G., Perry, S., Wilson, B. and El-Hakim, H. (2009) The Natural History of Vincristine-Induced Laryngeal Paralysis in Children. Archives of Otolaryngology and Head and Neck Surgery, 135, 101-105.
http://dx.doi.org/10.1001/archoto.2008.514

[12]   Taha, H., Irfan, S. and Krishnamurthy, M. (1999) Cisplatin Induced Reversible Bilateral Vocal Cord Paralysis: An Undescribed Complication of Cisplatin. Head and Neck, 21, 78-79.
http://dx.doi.org/10.1002/(SICI)1097-0347(199901)21:1<78::AID-HED11>3.0.CO;2-7

[13]   Lipton, R.B., Apfel, S.C., Dutcher, J.P., Rosenberg, R., Kaplan, J, Berger, A., Einzig, A.I., Wiernik, P. and Schaumburg H.H. (1989) Taxol Produces a Predominantly Sensory Neuropathy. Neurology, 39, 368-373.
http://dx.doi.org/10.1212/WNL.39.3.368

[14]   Postma, T.J., Vermorken, J.B., Liefting, A.J.M., Pinedo, H.M. and Heimans, J.J. (1995) Paclitaxel Induced Neuropathy. Annals of Oncology, 6, 489-494.

 
 
Top